david gobel <firstname.lastname@example.org> wrote:
> I have been taking Nicotinic Acid to promote microvascular dilation and
> peripheral blood flow among other benefits. One of the side effect of this
> nutrient is that it triggers a histimine reaction resulting in red flushing
> of the skin, along with sometimes intense itching.
> Two days ago I had taken 250mg, and while the flush was proceeding, I
> removed my clothes (in privacy) and looked in a full length mirror. I was
> surprised to find that the flush region was stopped cold just at the
> boundary where the elastic in my underwear had been. Beet red above...normal
> pink etc below. In all my dreams, I never would have predicted that the
> elastic in my underwear could have acted as a body dam "choking off" the
The microvascular dilation you mention occurs very close to the surface of the skin. The next time you do this, try touching your skin where it is red. You will see a white fingerprint for a second. The lightest touch of the skin can push the tiny amount of blood out of the upper layers of skin. You are correct in observing that the elastic blocks the flushing effect. It probably is not blocking regular blood flow in the skin. Your concern that clothes can block blood flow is well-founded. Studies have measured a decrease in blood flow in men wearing ties around the neck.
-- Harvey Newstrom <http://newstaffinc.com> Author, Consultant, Engineer, Hacker, Researcher, Scientist.